Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2006, 12:40 PM EDT for Barry County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2006, 12:40 PM EDT (16:40 UTC)
- Expired
- Jun 28, 2006, 1:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 46 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 12:45 PM EDT | HAIL 0.75 | Delton, MI | |
| Jun 28, 12:50 PM EDT | HAIL 0.75 | Hickory Corners, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:12 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 281640 SVRGRR MIC015-281730- /O.NEW.KGRR.SV.W.0071.060628T1640Z-060628T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1240 PM EDT WED JUN 28 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MICHIGAN * UNTIL 130 PM EDT * AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF NASHVILLE...OR ABOUT 10 MILES EAST OF PLAINWELL...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HICKORY CORNERS AND CLOVERDALE AROUND 1245 PM EDT CEDAR CREEK AND SCHULTZ AROUND 1250 PM EDT BANFIELD AND VICKERY LANDING AROUND 1255 PM EDT DOWLING AROUND 100 PM EDT LACEY AROUND 105 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4255 8551 4243 8546 4243 8508 4262 8508 $$ COBB
2 follow-up statements
000 WWUS53 KGRR 281658 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1258 PM EDT WED JUN 28 2006 MIC015-281730- /O.CON.KGRR.SV.W.0071.000000T0000Z-060628T1730Z/ BARRY MI- 1258 PM EDT WED JUN 28 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY UNTIL 130 PM EDT... AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BANFIELD...OR ABOUT 12 MILES NORTH OF BATTLE CREEK...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LACEY BY 105 PM EDT ASSYRIA AND MAPLE GROVE BY 115 PM EDT NASHVILLE BY 120 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4255 8540 4245 8537 4243 8508 4262 8508 $$ TJT
000 WWUS53 KGRR 281728 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 128 PM EDT WED JUN 28 2006 MIC015-281738- /O.EXP.KGRR.SV.W.0071.000000T0000Z-060628T1730Z/ BARRY MI- 128 PM EDT WED JUN 28 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MICHIGAN. LAT...LON 4255 8540 4245 8537 4243 8508 4262 8508 $$ TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:19 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 28, 11:19 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1119 AM EDT WED JUN 28 2006 .UPDATE... WELL DEFINED SHORTWAVE IS SEEN IN SATELLITE IMAGERY OVER EAST CENTRAL WISCONSIN...ROTATING EASTWARD TOWARD CENTRAL AND NORTHERN LOWER MICHIGAN. AT THE SURFACE A COOL FRONT EXTENDS FROM NEAR OSCODA TO LUDINGTON THEN ANGLING SOUTHWEST DOWN THE LAKE TOWARD NORTHEAST ILLINOIS. DEW POINTS ARE NOSING UP TO AROUND 60 DEG F ACROSS SOUTHWEST LOWER MICHIGAN. THE SHORTWAVE WILL AID IN SYNOPTIC SCALE LIFT WHICH WILL COMBINE WITH AN ALREADY UNSTABLE ATMOSPHERE TO PROVIDE DECENT SHOWER AND THUNDERSTORM CHANCES. CAPE VALUES WILL INCREASE TO IN EXCESS OF 2000 J/KG THIS AFTERNOON WITH LI/S DROPPING TO NEAR -9 C. EXPECTING MORE OF A PULSE SEVERE KIND OF ENVIRONMENT WITH MODERATE INSTABILITY AND SHEAR ON THE WEAKER SIDE. ORGANIZATION WILL BE PROVIDED HOWEVER VIA LIFT FROM THE UPPER SHORTWAVE. HAIL WILL BE THE MAIN THREAT...ALTHOUGH WET MICROBUST SEVERE WINDS CANNOT BE RULED OUT. THE THREAT FOR SEVERE SHOULD GRADUALLY MOVE SOUTH AND EAST WITH TIME AS THE SHORTWAVE MOVES EAST AND THE COOL FRONT SAGS SOUTH. ZONES WERE OVERALL IN GOOD SHAPE. MAIN CHANGE WAS TO BUMP THE ENTIRE AREA UP TO 50 POPS FOR THE AFTERNOON. WINDS...TEMPS AND CLOUDS WERE IN THE BALL PARK. ZONES AND HWO SENT ALREADY. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE
Hazardous weather outlook, Jun 28, 10:15 AM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 AM EDT WED JUN 28 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1015 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL MOVE INTO LOWER MICHIGAN THIS AFTERNOON FROM WISCONSIN. THE UPPER DISTURBANCE COMBINED WITH A WEAK SLOW MOVING COLD FRONT PUSHING SOUTH THROUGH THE STATE WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ESPECIALLY THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LEVELS. THE GREATEST THREAT FROM STORMS TODAY WILL BE HAIL. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND AN INCH IN DIAMETER. IN ADDITION...SOME STORMS MAY PRODUCE WINDS TO AROUND 60 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SOME STORMS MAY REACH SEVERE LEVELS WITH WINDS 58 MILES AN HOUR OR GREATER AND HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER SOUTHEAST OF A LINE FROM LANSING TO KALAMAZOO ON THURSDAY AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY AFTERNOON. MWH DUKE
In the hours before
Local storm report, Jun 28, 11:38 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 AM EDT WED JUN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HAIL 3 NW FREMONT 43.49N 85.99W
06/28/2006 E0.75 INCH NEWAYGO MI PUBLIC
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:10 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 50 min |
| Jun 28, 11:50 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 25 min |
| Jun 28, 11:59 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 31 min |
| Jun 28, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 60 min |
| Jun 28, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Jun 28, 12:31 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Jun 28, 1:00 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Jun 28, 2:48 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 42 min |
| Jun 28, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 44 min |
| Jun 28, 6:54 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 36 min |
| Jun 28, 7:15 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.